CML: Managing TKI-Related Toxicity To Yield the Best Outcomes
Preparing patients for treatment toxicity is important for ensuring that mild or moderate reactions do not undermine adherence.
The development of tyrosine kinase inhibitors (TKIs) for chronic myeloid leukemia (CML) has rendered the disease manageable — but as with any treatment, TKIs are associated with adverse effects that may undermine adherence or lead to treatment discontinuation.
The availability of 4 different front-line TKIs — imatinib, dasatinib, nilotinib, and bosutinib — that can be used for most patients, as well as ponatinib for the subset of patients carrying a T315I mutation, offers physicians options to help customize treatment for the individual patient. The National Comprehensive Cancer Center (NCCN) recommends choosing a TKI based on its toxicity profile as well as a patient's risk score and comorbidities.1
Because patients will generally take a TKI in the long term, how well — or whether — they tolerate treatment toxicity can make the difference between positive and negative clinical outcomes.
The types of adverse effects frequently associated with TKIs in this setting fall into general categories of gastrointestinal (highest with imatinib and bosutinib), hematologic (highest with dasatinib, but common to all), hepatic toxicity (possible with all), and skin rash (common to all). Most of these are mild to moderate in severity, but a small percentage of patients experience more severe reactions.2
Less frequent but potentially serious adverse effects include peripheral arterial occlusive disease (highest with ponatinib and then nilotinib), QT prolongation (nilotinib), pleural effusion (highest with dasatinib), and grade 3 to 4 hyperglycemia (nilotinib).
Hematologic toxicity manifesting as myelosuppression is related to the drugs' mechanisms of action, generally occurs during the first weeks or months of treatment, and becomes less frequent as progenitor cells recover from the suppressive effects of the tumor cells. Although it signals treatment response, severe neutropenia or thrombocytopenia is a dose-limiting reaction that may require a switch to a different TKI. Yet for each TKI, rates of neutropenia and thrombocytopenia have been shown to be higher in the second-line or third-line setting.2
If it occurs, grade 3 or 4 myelosuppression generally develops shortly after treatment initiation and is dose-dependent, so patients who emerge from the first months of treatment without severe myelosuppression are generally safe. Patients starting TKI therapy require regular monitoring of blood counts to identify any issue as early as possible and to avert infection or bleeding. For all TKIs, myelosuppression is managed with dose reductions or interruptions.
Another frequent adverse reaction to TKI therapy is gastrointestinal distress in the form of nausea, diarrhea, vomiting, abdominal pain, or constipation. These reactions tend to occur early in treatment, during the first few months. In the first-line setting, all-grade nausea can occur in 25% of patients treated with imatinib 400 mg/day, 11% with nilotinib 300 mg twice daily, 8% with dasatinib 100 mg/day, and 31% with bosutinib 500 mg/day. Grade 3 to 4 nausea, however, occurred in less than 1% of patients in all trials.
By contrast, 11% of patients treated with bosutinib experience grade 3 to 4 diarrhea — compared with 1.8% with imatinib, 1.0% with nilotinib, and less than 1% with dasatinib.
Other noted grade 3 to 4 gastrointestinal adverse reactions include abdominal pain (2.4% with imatinib, 1.0% with bosutinib), vomiting (1.5% with imatinib, 3.0% with bosutinib), and constipation (less than 1.0% of patients on imatinib).2
Nausea and vomiting associated with imatinib may be mitigated by taking the medication with the largest meal of the day, or by splitting the dose and taking each half with a meal. More severe symptoms or those that affect quality of life can, however, be managed with antidiarrheal or antiemetic medication. If necessary, dose interruption and/or reduction can be used to alleviate severe symptoms.